oh goodness, yes. For some reason we all think that as soon as we are done with treatment, we will be suddenly fine. Consider everything you have been through...everything your body has been through....it was a good year or better before I ever felt "normal" again...give yourself time and allow yourself the rest you still need. It will come, but sometimes it is so slow you don't notice it. This is very common and very acceptable. Your body has been through a major war and it will take time to recover. The best thing you can do is to be kind to yourself.
Tamoxifin is he** on the emotions and mood swings (at least it was for me and noticable within the first month of starting the meds). I had to be put on Effexor to help with that. It probably took close to 6 or 9 months before I regained a good deal of my energy back, but my chemo was prolonged (4 A/C then off for 2 months to have baby, 4 Abraxane, then radiation). I didn't have all the wham-bam together like some folks do. And I also don't think Abraxane is as tough on the system as Taxotere.
I hope you get to feeling better soon!
Hi, can I ask you a question re your comment.
I am meeting my Oncologist tomorrow re Hormone Therapy. I will be put on Tamoxifen and I was reading up on it last night and have a few concerns. Did you experience any joint pain from taking Tamoxifen? I already have arthritis in lumbar 5 and 6 in my back and in my knees. 5 weeks after chemo I also developed stiffness in my hips when sitting for a long period. I am scared that my joint pain will get even worse. Apparently 1 in 5 experience this side effect.
Another question if I may. What does Effexor do for you and when is it prescribed? What other Tamoxifen side effects have your experienced on Tam?
Thanks for your help
The first things I noticed were the hot flashes (just AWFUL being pre-menopausal and I thought the heat was bad during chemo and preggie) and severe mood swings. The mood swings were so bad that my husband was actually the first to speak up when we saw the oncologist a month later.
He put me on Effexor 75 mg which he says is the best for controlling hot flashes (it is an anti-depressant by trade, newer than paxil or lexapro). For a while there I thought he must be joking because I was then always hot, sweaty, and suddenly after 8 months on it, started having hot flashes again plus sweating all the time. Turns out (and here is a good thing from my onc) that I was taking the things wrong, I didn't read and think about when I was taking the drugs. I was taking them at night before bed (mostly on an empty stomach). I now take them mid-morning with my breakfast (which is usually oatmeal or fruit and something else). My system is back to normal now, and even the sweating has reduced itself.
As for joint pain? Not really. My mom also took Tamoxifin and she has arthritis and bad knees and shoulders. I don't remember her mentioning joint pain, but she also takes Celebrex, so she may not have noticed. She's been off for 3 years now and I don't think there were any long term effects (she didn't get hot flashes, lucky woman!).
I have been going to the gym and doing cardio and working with nautilus to put back on some muscle weight (didn't lose any fat though, thank you Effexor). I think that has helped my overall fitness and well being. Oh, and don't think I'm commited, I just go when I can.
Tamoxifin's side effects (for me): Hot flashes, severe mood swings were the worst. Oh, and I didn't lose my period. Didn't hardly effect it, well shucks on that one. Oh, bad one...vaginal dryness, loss of libido (that seems to be returning with the change in the administration of the drugs , yeah!).
Effexor's side effects: Mild to moderate sweating (haven't been cold in a very long time). Very happy person now. Weight gain from wanting to eat almost everything sugary in sight.
Happy to help! Let me know if you need any more info or clarification!
Thank you for all of your help and support! I will see my oncologist this Friday and will ask about Effexor (I still cry alot for no reason, already cried twice this morning!). I am a bit nervous since this will be the first time I have had my cancer counts/labs (not sure what you call them) after chemotherapy. I just don't want the cancer to come back.
On a lighter note, I feel like I have more energy this week (6 weeks post chemo) than last week, so it is getting better every day. I just have to be patient and know that it will take a year or maybe more to be all of myself again.
Thank you again from another Irish gal! Actually going to Ireland for this first time this June, I hope I have enough energy by then to go. I wouldn't want to miss a minute of being there!